Chronicles of the Heart, Part 41 – Beta-blocker again…
Posted Jul 29 2012 6:12am
I know I said, previously, that beta-blockers were history – that was before I realised that stopping the damn drug is positively dangerous!
For new readers, I paid a visit to Arrowe Park cardiology on July 12th, at the time in remarkably good condition for me and, thanks to a medication change, promptly went downhill like a goddamned avalanche!
I was prescribed Nebivolol, a beta-blocker that has seriously screwed things up. It’s also a drug I can’t stop taking as to do so might well precipitate cardiac arrest or some other equally undesirable condition – what lunatic prescribes a drug, the use of which was always going to be problematic, but which can’t be stopped quickly and/or safely?
I did stop it once, by reducing the dose over a couple of days, and it sent my heart rate heading for the stratosphere, so I promptly restarted it.
The prescribed dose was 5mg, which is far too high – the recommended starting dose in heart failure is 2.5mg – so what the bloody hell was that about?
I’ve spent the last 2 weeks juggling increasingly small doses, and combinations of doses, trying to find one that worked but, no matter what, after 3 days it became toxic. This drug has a half-life of 12 hours, but despite that it is clearly cumulative in that, after 3 days, it makes me feel profoundly ill.
A 2.5mg dose in the morning stabilises my heart and blood pressure until the evening, so I figured that, rather than the 5mg single dose I was supposed to take, I’d take 2.5 twice a day. Fine until the third day, then as sick as a dog.
I reduced the evening dose to 1.25mg – same result. But here’s the thing, this drug’s efficacy is pretty much gone after 12-14 hours, when my heart rate starts to climb again, and yet somehow it lingers in my system with a cumulative toxic effect that kicks in on the third day.
I’ve read the literature – this isn’t supposed to happen. Nor are there any known drug interactions which could be causing this effect. However, as I’ve observed previously, only one-on-one drug interactions are known – what happens when I add a new drug to the 15 or 16 – it varies – I’m already taking is impossible to predict.
One thing is clear, though – taking Nebivolol twice a day is bad news, no matter what the dose.
The big problem is tachycardia, and Nebivolol is supposed to bring this down, but over the past couple of weeks I’ve had some bizarre results, with a quarter-dose (1.25mg), driving my heart rate down into the 50s, which is dangerous.
A half-dose (2.5mg), taken at 06.00, will hold my heart rate in the low to mid 70s for about 12 hours, before it starts to climb again. If, at that point, I take a 1.25mg, it comes down nicely, but wipes me out after a few days.
So this is what I propose. I’ve read that in the event of tachycardia, one should rest – pretty obviously – and as I’m tachy at night, I can sleep though it. Should it become so severe it wakes me – and it can – 1.25mg knocks it down again.
So, yesterday, I did just that – took 2.5mg in the morning, nothing at night, and I was OK. Slept well too. This morning I just feel normally shitty (I haven’t felt well since 1985).
Heart rate is in the mid 70s, and strong (rather than tachy and weak which has been the norm for quite a while).
So, is this going to work? I’d like to say I’m confident, but I’m not – I might just be slowing the toxicity build-up. We’ll see, but for now it’s doing what I anticipated.
There are other problems too. While I have no training as a typist, I’ve been doing it so long that I can touch-type pretty accurately. Or, at least, I could. Now, though, my typing has gone to hell – it’s as if I’m typing on an unfamiliar keyboard (I have a pro-grade Cherry keyboard, having worn out far too many “normal” keyboards). It’s as if my muscle-memory has become degraded somehow. That’s born out in other areas too, where I’m becoming increasingly clumsy, like the kitchen. My concentration is affected too, as are my eyes, and all this, I’m certain, can be laid at the door of Nebivolol.
I’d love to be able to return to where I was on July 12. True, at that point I was taking Losartan, which has its own problems, but at least for the most part I could function reasonably well, but as I said that the start, if I stop Nebivolol it could kill me – and the risk is very much greater in patients with heart failure – and this is why I’m still trying to make the bastard drug work.
To sum up, then, I plan to take 2.5mg in the morning, and no more unless my tachycardia rises to dangerous levels and/or wakes me up, in which case I’ll take a quarter-dose, 1.25mg, to bring it back down. I did this on Thursday, and it worked fine. By mostly avoiding a second dose, I hope to avoid the toxicity build-up.
One last gripe – Nebivolol seems to be affecting my sense of taste – I have a constant bitter taste in my mouth. When I went to the pub on Thursday, all the beer tasted crap. In fairness to me, it frequently can, especially on Thursdays (you might wonder why I go there – frankly, so do I!**). I switched to cider, though, and that tasted fine, and my food tastes OK, so maybe the beer was iffy – I might be forced to try a different pub for the purposes of comparison – it’s a hard life…
**I don’t know of a single pub where I could go in the certainty of getting a first-class pint, properly served. Publicans seem to be cutting corners in the recession – they’ve always loved to get 10 pints out of a gallon, now they seem to be trying for 12, and cutting corners in ways that simply degrade the drinking experience and which, in the end, lose them business.